Minnesota, 2005

Tornado and Hail in Minnesota, June 13, 2005

June 13, 2005 · NWS MPX · 40 events in 23 counties and zones

29 hail, 8 thunderstorm wind, 2 funnel cloud, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 13, 2:50 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 13, 2:50 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
350 PM CDT MON JUN 13 2005

.DISCUSSION...
A GREAT DEAL OF INGREDIENTS COMING TOGETHER ACROSS MUCH OF THE MPX
CWA FOR A SEVERE WEATHER OUTBREAK.  DEEP LAYER SHEAR IS INCREASING
FROM WEST CENTRAL MINNESOTA SOUTHEAST INTO CENTRAL IOWA ON THE SPC
HOURLY MESOANALYSIS PAGE...A REFLECTION OF UPPER LEVEL JET STREAM
ROTATING AROUND THE BASE OF A NEGATIVE TILT TROUGH AND EJECTING
NORTHWARD TOWARD OR AREA.  CAPE BUILDUP HAS BEEN SLOW
TODAY...REFLECTING CLOUD COVER FROM CONVECTION THAT PASSED THROUGH
EARLIER THIS MORNING...BUT VERY HIGH VALUES OF 0-3 KM CAPE (I.E.
100-150J/KG) CAN BE SEEN WORKING NORTHWARD UP THE MISSISSIPPI RIVER
VALLEY (AGAIN SPC PAGE) AS WELL AS OVER NORTHWEST IOWA AND SOUTHWEST
MINNESOTA (ALSO 100-150 J/KG).  0-1 KM BULK SHEAR AND 0-3 KM VGP
PARAMETERS ARE NOT PARTICULARLY HIGH...BUT BOTH RUC40 AND NAM40 ARE
FORECASTING A DRAMATIC INCREASE IN SAME THROUGH 00 GMT. FIRING
CONVECTION WILL NO DOUBT INCREASE 0-1 KM BULK SHEAR AS OUTFLOW FROM
FIRING STORMS BACKS THE WIND FIELD DUE TO SAGGING OUTFLOW
BOUNDARIES. SURFACE LOW HAS VERY LOW CNTRAL PRESSURE FOR THIS TIME
OF YEAR...SO THE SYNOPTIC CLIMATOLOGY FOR THIS EVENT SUGGESTS A
SIGNIFICANT TORNADO RISK (I.E. F2 AND ABOVE STRENGTH). WE WILL STAY
WITH THE FLOOD WATCH OVER OUR NORTHWEST COUNTIES...BUT BEST
DEFORMATION ZONE LIFTING HAS PROGRESSED NORTH AND WEST OF THESE
COUNTIES AS SEEN ON MOISTURE CHANNEL LOOP.

REMAINDER OF GRIDS REFLECT MOVING PRECIPITATION EASTWARD OUT OF
MINNESOTA TUESDAY NIGHT AND OUT OF OUR WISCONSIN COUNTIES BY NOON
WEDNESDAY.

LONGER TERM...THURSDAY NIGHT THROUGH MONDAY
LAST FEW RUNS OF THE GFS HAVE BEEN CONSISTENT ON SLOWLY BUILDING
WARM UPPER RIDGE OVER THE CWA FOR THIS PERIOD. GIVEN RUN TO RUN
CONTINUITY...CONFIDENCE IS HIGH IN A WARM DRY PERIOD. THIS WAS
ALREADY INDICATED ON THE MID SHIFT...SO ONLY MINOR CHANGES MADE TO
EXISTING GRIDS. MIN MAX TEMPERATURES ARE CONSISTENT WITH 13/00Z MEX
GUIDANCE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...FLOOD WATCH...W CNTRL MN THROUGH TUESDAY MORNING.
.WI...NONE.

&&

WET/NAISTAT
Hazardous weather outlook, Jun 13, 10:55 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CDT MON JUN 13 2005

MNZ043>045-049>053-057>063-065-066-068-073-141100-
ANOKA-BENTON-CARVER-CHISAGO-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-MCLEOD-
MEEKER-MILLE LACS-MORRISON-RAMSEY-REDWOOD-RENVILLE-SHERBURNE-STEARNS-
WASHINGTON-WRIGHT-
1155 AM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS CENTRAL MINNESOTA. LARGE HAIL...HEAVY
DOWNPOURS...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MNZ041-042-047-048-054>056-064-141100-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-TODD-
YELLOW MEDICINE-
1155 AM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST
CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

...FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT...

BY DAWN TUESDAY BETWEEN ONE AND ONE QUARTER AND TWO INCHES OF RAIN
IS EXPECTED TO FALL ALONG AND WEST OF A LINE FROM LONG PRAIRIE TO
BENSON TO GRANITE FALLS. THIS AMOUNT OF RAINFALL COULD CAUSE
CREEKS AND STREAMS TO RISE SIGNIFICANTLY. PONDING OF WATER IS
ALSO POSSIBLE IN LOW LYING AREAS INCLUDING DITCHES AND UNDERPASSES
ALONG AREA ROADS. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON SOUTH OF BENSON. LARGE HAIL...HEAVY
DOWNPOURS...AND DAMAGING WINDS ARE POSSIBLE WITH THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WIZ014>016-023>028-141100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST CROIX-
1155 AM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS WEST CENTRAL WISCONSIN. LARGE HAIL...
HEAVY DOWNPOURS...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS DURING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MNZ067-069-070-074>078-082>085-091>093-141100-
BLUE EARTH-BROWN-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-LE SUEUR-MARTIN-
NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN-
1155 AM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS CENTRAL MINNESOTA. LARGE HAIL...HEAVY
DOWNPOURS...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NAISTAT

The radar

The Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

29 hail, 8 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Stevens

When
June 13, 4:17 PM CST
Where
Stevens County, Morris
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.583, -95.933

Hail, Renville

When
June 13, 5:00 PM CST
Where
Renville County, 3 mi NW of Morton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -95.033

Hail, Redwood

When
June 13, 5:01 PM CST
Where
Redwood County, Redwood Falls
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.533, -95.100

Hail, Scott

When
June 13, 5:05 PM CST to 5:08 PM CST
Where
Scott County, New Prague
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.550, -93.567

The quantity of hail that fell was so large that it had to be shoveled off decks and sidewalks and scooped out of gutters.

Thunderstorm Wind, Brown

When
June 13, 5:30 PM CST
Where
Brown County, New Ulm
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.317, -94.467

A tree in a marsh near the Minnesota River was downed onto a power line.

Hail, Brown

When
June 13, 5:35 PM CST
Where
Brown County, New Ulm
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -94.467

Hail, Scott

When
June 13, 5:40 PM CST
Where
Scott County, Prior Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -93.417

Hail, Ramsey

When
June 13, 5:40 PM CST
Where
Ramsey County, St Paul
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
44.967, -93.150

Minor tree branch and cars damage was reported.

Thunderstorm Wind, Rice

When
June 13, 5:40 PM CST
Where
Rice County, 4 mi W of Faribault
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.300, -93.350

At least two trees and power lines were downed. One felled tree blocked Second Street Northeast and the top of the tree landed on a vehicle. A flag pole was also knocked down.

Funnel Cloud, Redwood

When
June 13, 5:44 PM CST
Where
Redwood County, 2 mi N of Wanda
Reported by
TRAINED SPOTTER
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

A trained spotter reported a funnel cloud 2 miles north of Wanda or about 2 miles southeast of Wabasso.

Hail, Douglas

When
June 13, 5:45 PM CST
Where
Douglas County, 6 mi NW of Alexandria
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.950, -95.467

Thunderstorm Wind, Carver

When
June 13, 5:45 PM CST to 5:50 PM CST
Where
Carver County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
44.817, -93.750

A tree was downed in Victoria near the intersection of Highway 7 and Smithtown Road. A tree was downed near South Shore Drive in Chanhassen. A tree fell onto a power line near Mellgren Lane in Chaska.

Hail, Brown

When
June 13, 5:48 PM CST to 5:55 PM CST
Where
Brown County, New Ulm
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -94.467

Hail, Ramsey

When
June 13, 5:55 PM CST
Where
Ramsey County, St Paul
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.967, -93.150

Quarter sized hail fell in Highland Park.

Tornado, Douglas

When
June 13, 5:58 PM CST
Where
Douglas County, 1 mi W of Miltona
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
46.050, -95.317

Trained spotters reported a funnel cloud extending close to the ground just west of Miltona, but their view was obstructed by trees so they could not say for certain if the funnel touched the ground. However, citizens photographed it touching down on Lake Miltona.

Hail, Chippewa

When
June 13, 5:58 PM CST
Where
Chippewa County, 6 mi NW of Gluek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.050, -95.550

Hail, Redwood

When
June 13, 5:59 PM CST
Where
Redwood County, 6 mi N of Morgan
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.500, -94.917

Dime sized hail fell at the Lower Sioux Agency.

Hail, Ramsey

When
June 13, 6:02 PM CST
Where
Ramsey County, St Paul
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.967, -93.150

Quarter sized hail fell in Highland Park.

Hail, Faribault

When
June 13, 6:06 PM CST
Where
Faribault County, Walters
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.600, -93.683

Hail, Ramsey

When
June 13, 6:08 PM CST
Where
Ramsey County, New Brighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -93.200

Penny sized hail fell just north of old Highway 8 and County Road D.

Hail, Hennepin

When
June 13, 6:10 PM CST
Where
Hennepin County, St Louis Park
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.950, -93.367

Funnel Cloud, Chippewa

When
June 13, 6:10 PM CST to 6:15 PM CST
Where
Chippewa County, 11 mi N of Montevideo
Reported by
LAW ENFORCEMENT
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several law enforcement officials reported a funnel cloud.

Hail, Ramsey

When
June 13, 6:19 PM CST
Where
Ramsey County, North St Paul
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.000, -93.000

Hail, Ramsey

When
June 13, 6:20 PM CST to 6:30 PM CST
Where
Ramsey County, Maplewood
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.133, -93.350

Leaves were stripped by penny sized hail near the junction of Highway 61 and 36.

Hail, Swift

When
June 13, 6:20 PM CST to 6:30 PM CST
Where
Swift County, Holloway
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.250, -96.933

Hail, Washington

When
June 13, 6:20 PM CST
Where
Washington County, Woodbury
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.900, -92.950

Hail, Ramsey

When
June 13, 6:22 PM CST to 6:30 PM CST
Where
Ramsey County, Vadnais Hgts
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.050, -93.083

Thunderstorm Wind, Anoka

When
June 13, 6:22 PM CST
Where
Anoka County, Fridley
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.083, -93.250

A few trees were downed onto power lines.

Thunderstorm Wind, Washington

When
June 13, 6:36 PM CST
Where
Washington County, Mahtomedi
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -92.967

Scattered trees were downed.

Thunderstorm Wind, Kanabec

When
June 13, 6:42 PM CST
Where
Kanabec County, 3 mi NE of Warman
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.100, -93.233

A 12x24 foot garage built on skids was destroyed.

Thunderstorm Wind, Morrison

When
June 13, 6:45 PM CST
Where
Morrison County, 2 mi S of Freedhem
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.033, -94.217

Half of the roof of a barn was ripped off on Jewell Road in Belle Prairie Township, Section 14. A 2x4 from the roof was found lodged in a nearby shed. The time was estimated.

Hail, Pope

When
June 13, 6:46 PM CST
Where
Pope County, Glenwood
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.650, -95.400

Hail, Isanti

When
June 13, 6:53 PM CST to 6:57 PM CST
Where
Isanti County, 5 mi W of Isanti
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.500, -93.350

Hail, Pope

When
June 13, 6:53 PM CST
Where
Pope County, 3 mi NE of Glenwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.683, -95.350

Hail, Sherburne

When
June 13, 6:57 PM CST
Where
Sherburne County, 2 mi S of Princeton
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.533, -93.600

Hail, Mille Lacs

When
June 13, 7:05 PM CST
Where
Mille Lacs County, Princeton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.567, -93.600

Thunderstorm Wind, Isanti

When
June 13, 7:07 PM CST
Where
Isanti County, Braham
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.733, -93.167

Eight inch diameter trees were downed onto Highway 107.

Hail, Chisago

When
June 13, 7:15 PM CST
Where
Chisago County, Wyoming
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.333, -93.000

Hail, Washington

When
June 13, 7:15 PM CST
Where
Washington County, Forest Lake
Measured
1.25 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.283, -92.983

Hail, Todd

When
June 13, 7:45 PM CST
Where
Todd County, Bertha
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.267, -95.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462107, 5462108, 5462109, 5462110, 5462111, 5462112, 5462113, 5462114, 5462182, 5462115, 5462116, 5462117, 5462118, 5462119, 5462120, 5462121, 5462123, 5462189, 5462122, 5462124, 5462125, 5462170, 5462171, 5462172, 5462173, 5462176, 5462174, 5462190, 5462175, 5462185, 5462177, 5462178, 5462179, 5462180, 5462181, 5462184, 5462183, 5462186, 5462187, 5462188.